Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 186, NWS St. Louis, MO

September 20, 2001Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 20, 2001, 3:43 PM CDT for Pike County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 3:43 PM CDT (20:43 UTC)
Expired
Sep 20, 2001, 4:30 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, IL

The radar

The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:13 PM CDTHail 1.75Barry, ILA storm spotter reported that golfball size hail fell for about 1 minute in Barry.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS53 KLSX 202044
SVRSTL
ILC149-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BARRY...MOVING SOUTHEAST
  AT 35 MPH.

* LOCATIONS IN THE PATH...
  BARRY
  BEVERLY
  ATLAS
  PITTSFIELD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3985 9105 3972 9132 3943 9092 3967 9064

$$
TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:40 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 20, 2:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT THU SEP 20 2001

MAIN CHALLENGE DEALS WITH CHC OF PCPN THIS EVENING.   MODELS LOOKED
TO HAVE INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...THOUGH
PREFER THE SLIGHTLY SLOWER ETA/NGM FRONTAL MOVEMENT ACROSS MO/IL
TONIGHT. 18Z SFC CHART INDICATES FRONT EXTENDS FROM WRN IA BACK INTO
SWRN KS.  REGIONAL RADARS INDICATE AREA OF TSRA BECOMING BETTER
ORGANIZED OVR PARTS OF SERN IA/NERN MO MOVG ESEWD ALONG WARM FRONT.
THIS AREA SHOULD AFFECT NRN ZONES INTO EARLY EVENING.  ALSO EXPECT
ADDITIONAL TSRA DEVELOPMENT ALONG CDFNT AS INSTABILITY INCREASES
AHEAD OF DIGGING SHORTWAVE TROF OVR ERN DAKOTAS.  SVR THREAT SHOULD
INCREASE INTO THE EVENING AS 0-6KM MEAN SHEAR INCREASE TO 45 KTS.
TSRA ASSOCIATED WITH FRONT SHOULD MOVE INTO NERN AND CNTRL MO BY
LATER THIS EVENING.  WILL GO WITH CAT POPS IN NRN ZONES AND GO WITH
LIKELY POPS ALONG I-70 AND CHC POPS NEAR FAM.  WILL KEEP CHC POPS
FROM STL SWD AND EWD FOR TOMORROW MORNING.  WL GO WITH MORE CLOUDS
IN IL TOMORROW.  OTHERWISE...EXPECT DRY CONDITION THROUGH SAT NIGHT
AS DEEP LAYER DRY AIR AND SINKING MOTION COMES IN BEHIND TROF.

WILL GENERALLY FOLLOW MAV/FWC TEMP GUIDANCE.  SIGNIFICANT DIFFERENCE
ON HIGHS TOMORROW.  PLAN TO USE A COMPROMISE AS IT LINES UP WELL
WITH 850 MB TEMPS.

IN THE EXTENDED...SEEING SOME SIGNIFICANT DIFFERENCES IN THE UPR AIR
PATTERN BY LATE IN THE WEEKEND AND NEXT WEEK.  THE OPNL MRF TAKES
THE DIGGING TROF AND CUTS OFF AND UPR LOW OVER THE MIDWEST KEEPING
IT THERE THRU THE END OF THE FCST PD.  WHILE THE MRF ENSEMBLE MEAN
SHOWS A DEEP TROF...IT DOES NOT SHOW THE SAME DEEP UPR LOW.  THE
CANADIAN ENSEMBLE KEEPS THE TROF PROGRESSIVE.  WILL BACK OFF FROM
THE DEEPER...SLOWER MRF SOLUTION KEEPING THE CHC OF SHRA ON SUNDAY
ONLY WITH FRONTAL PASSAGE AND THEN GOING WARMER THAN GUIDANCE NEXT
WEEK.

.STL...NONE

BRITT

In the hours before

Special weather statement, Sep 20, 11:40 AM CDT, 4 hours 3 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-210100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CDT THU SEP 20 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TO THE WEST OF A LINE FROM SPRINGFIELD ILLINOIS
TO ST. LOUIS TO ROLLA MISSOURI.  THIS INCLUDES THE CITIES OF
QUINCY...BOWLING GREEN...ST. CHARLES...COLUMBIA AND JEFFERSON
CITY.

FOR THE PERIOD:  LATE THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWEST
MISSOURI THIS AFTERNOON AS A COLD FRONT MOVES THROUGH WARM AND
UNSTABLE AIR.  THESE STORMS ARE EXPECTED TO SPREAD INTO NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS BY THIS
EVENING.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:26 PM CDTSevere Thunderstorm WarningLSXPike34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.